Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 59, NWS Salt Lake City, UT

July 15, 2015Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 15, 2015, 3:09 PM MDT for Box Elder County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2015, 3:09 PM MDT (21:09 UTC)
Expired
Jul 15, 2015, 4:00 PM MDT
In force
51 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 76 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WUUS55 KSLC 152109
SVRSLC
UTC003-152200-
/O.NEW.KSLC.SV.W.0059.150715T2109Z-150715T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BOX ELDER COUNTY IN UTAH...

* UNTIL 400 PM MDT

* AT 308 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR JUNIPER...OR 9 MILES WEST OF
  SNOWVILLE...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SNOWVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4189 11254 4188 11257 4184 11298 4199 11304
      4200 11258
TIME...MOT...LOC 2108Z 265DEG 15KT 4195 11290 

$$

ES
2 follow-up statements
419 
WWUS55 KSLC 152144
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT WED JUL 15 2015

UTC003-152200-
/O.CON.KSLC.SV.W.0059.000000T0000Z-150715T2200Z/
BOX ELDER UT-
344 PM MDT WED JUL 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN BOX ELDER COUNTY...

AT 343 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS LOCATED NEAR SNOWVILLE...MOVING EAST AT 25 MPH. 
THIS STORM WILL IMPACT INTERSTATE 84 SOUTH OF SNOWVILLE AROUND 345 
PM MDT.

LOCATIONS IMPACTED INCLUDE...
SNOWVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4186 11281 4199 11284 4200 11258 4189 11254
      4188 11257
TIME...MOT...LOC 2143Z 274DEG 24KT 4193 11270 

$$

ES
898 
WWUS55 KSLC 152152
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT WED JUL 15 2015

UTC003-152201-
/O.EXP.KSLC.SV.W.0059.000000T0000Z-150715T2200Z/
BOX ELDER UT-
352 PM MDT WED JUL 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOX ELDER COUNTY
WILL EXPIRE AT 400 PM MDT...
                
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING IN BOX 
ELDER COUNTY HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES 
AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE THE WARNING WILL 
BE ALLOWED TO EXPIRE.

LAT...LON 4186 11281 4199 11284 4200 11258 4189 11254
      4188 11257
TIME...MOT...LOC 2149Z 265DEG 15KT 4193 11270 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:13 AM MDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 15, 9:13 AM MDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
913 AM MDT WED JUL 15 2015

.SYNOPSIS...A WEAKENING UPPER LEVEL TROUGH WILL GRAZE THE NORTHERN
PORTION OF UTAH TODAY...BRINGING DRIER AIR INTO THE AREA FOR
TONIGHT THROUGH THURSDAY. MOISTURE WILL RETURN FROM THE SOUTH
AHEAD OF THE NEXT UPPER LEVEL TROUGH SETTLING INTO THE REGION LATE
IN THE WEEK.

&&

.DISCUSSION...TODAYS FORECAST IS LOOKING INCREASINGLY SIMILAR TO
YESTERDAYS THOUGH PERHAPS A BIT LESS ACTIVE. THE PRIMARY AREA OF
SHOWER AND THUNDERSTORM ACTIVITY WILL BE FROM THE MOUNTAINS
EASTWARD AS CAPE VALUES GREATER THAN 1000 J/KG ARE EXPECTED ACROSS
THIS REGION. A SECONDARY AREA OF ACTIVITY IS ACROSS THE NORTHERN
TIER WHERE LESS MOISTURE IS AVAILABLE BUT BETTER DYNAMICS ARE IN
PLACE. ALONG THE WASATCH FRONT FROM OGDEN SOUTH...WE EXPECT
CLEARING SKIES THIS MORNING AND LOW CHANCES OF SHOWER OR
THUNDERSTORM ACTIVITY THIS AFTERNOON.

&&

.AVIATION...PROSPECTS OF VICINITY SHOWERS AND GUSTY/ERRATIC WINDS
WILL CONTINUE TO WANE AT THE KSLC TERMINAL THIS MORNING. LIGHT AND
VARIABLE WINDS EXPECTED AT THE AIRFIELD THROUGH 17-18Z...BECOMING
ESTABLISHED NORTHWEST AND INCREASING IN SPEED THEREAFTER. CANT
EXCLUDE POTENTIAL FOR VICINITY SHOWER/THUNDERSTORM DURING THE MID
AFTERNOON WITH GUSTY/ERRATIC WINDS BEING MAIN THREAT...BUT
PROBABILITY OF THIS IS ONLY 10 PERCENT.

&&

.FIRE WEATHER...THE DRY CONDITIONS AND SOUTHWEST FLOW MAY SUPPORT
LOCALLY CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHWEST UTAH
THROUGH THE REST OF THE WORK WEEK.

LARGE SCALE PATTERN CONSISTS OF SOUTHWEST FLOW ALOFT BETWEEN A RIDGE
IN THE PLAINS AND A TROUGH OVER THE PACIFIC NORTHWEST. THIS IS
SUPPORTING DRY CONDITIONS ACROSS CENTRAL UTAH. MEANWHILE MOISTURE IS
POOLING ACROSS THE NORTHWEST CORNER OF THE STATE AHEAD OF THE
TROUGH...AND THE EASTERN AND SOUTHERN VALLEYS COURTESY OF MONSOON
RETURN FLOW AROUND THE RIDGE.

AFTERNOON AND EVENING CONVECTION SHOULD BE CONCENTRATED ACROSS FAR
NORTHWEST UTAH...AND SOUTH CENTRAL UTAH INTO THE EASTERN VALLEYS.
CLOUD TO GROUND LIGHTNING...LOCALLY GUSTY/ERRATIC WINDS...AND A
BRIEF HEAVY RAIN ARE EXPECTED WITH THE STRONGER ACTIVITY.

THURSDAY THE TROUGH CROSSES THE NORTHERN ROCKIES...INTRODUCING
DRYING WHICH WILL LIMIT CONVECTION EVEN MORE.

FRIDAY INTO THE WEEKEND THE TROUGH STRENGTHENS ONCE AGAIN TO OUR
NORTHWEST. THIS WILL DRAW DEEPER MOISTURE NORTHWARD INTO SOUTHERN
AND CENTRAL UTAH ESPECIALLY INCREASING CONVECTIVE COVERAGE AND THE
POTENTIAL FOR MORE WIDESPREAD WETTING RAIN WITH INCREASING HUMIDITY
LEVELS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...RUTZ
AVIATION...ROGOWSKI
FIRE WEATHER...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 15, 2:44 PM MDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT WED JUL 15 2015

UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
244 PM MDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
AFFECT THE REGION...ESPECIALLY ACROSS EASTERN UTAH THROUGH THIS
EVENING. THE STRONGEST STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOCALLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
FRIDAY ACROSS PORTIONS OF SOUTHWEST UTAH.

THE CHANCE FOR THUNDERSTORMS DIMINISHES THURSDAY AND FRIDAY.
BEGINNING THIS WEEKEND...A MOISTURE SURGE IS EXPECTED TO SUPPORT
MORE WIDESPREAD THUNDERSTORMS ESPECIALLY ACROSS SOUTHERN UTAH.
THESE STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 15, 1:00 PM MDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
100 PM MDT WED JUL 15 2015

WYZ021-151930-
SOUTHWEST WYOMING WY-
100 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UINTA COUNTY UNTIL
130 PM MDT...

AT 1258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF LYMAN...OR 17 MILES
SOUTHWEST OF GRANGER...MOVING EAST AT 25 MPH. THIS STORM WILL LIKELY
PRODUCE HEAVY RAIN...PENNY TO NICKEL SIZE HAIL...AND WINDS IN EXCESS
OF 40 MPH ALONG INTERSTATE 80 IN UINTA COUNTY WYOMING.

LOCATIONS IMPACTED INCLUDE...
CHURCH BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4128 11024 4147 11031 4156 11005 4154 11004
      4132 11005 4131 11006
TIME...MOT...LOC 1858Z 253DEG 20KT 4141 11019

ES

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:25 PM MDTSevere Thunderstorm WarningSLCEmery50 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.